Hail, Sherman
- When
- May 24, 5:57 PM MST
- Where
- Sherman County, 0.53 mi E of Goodland
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.350, -101.710
During the early evening a strong thunderstorm moved over Goodland producing nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early evening a strong thunderstorm moved over Goodland producing nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:00 PM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT SUN MAY 24 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 147 PM MDT SUN MAY 24 2015 AN UPPER TROUGH WILL REMAIN OVER THE ROCKIES AND PLAINS TONIGHT AND MONDAY. A SURFACE LOW WILL EXIST OVER SOUTHEAST COLORADO DURING THIS TIME. SHORTWAVES EJECTING OUT OF THE UPPER TROUGH WILL MOVE ACROSS THE FA THIS EVENING AND AGAIN MONDAY AFTERNOON. FORCING WILL BE NEAR THE TROUGH OVER THE NORTHWEST FA THIS AFTERNOON AND THEN LIFT NORTHEAST THROUGH THE EVENING. SUBSIDENCE WILL MOVE INTO THE FA LATER TONIGHT AND MONDAY MORNING BEHIND THE EXITING SHORTWAVE. PLAN TO GO WITH HIGH POPS FOR TONIGHT NEAR THE TROUGH WITH LOWER POPS AFTER 06Z MONDAY THROUGH 18Z MONDAY. BOUNDARY LAYER RH INCREASES AFTER 06Z MONDAY SO WILL ADD SOME PATCHY FOG THROUGH 15Z MONDAY. POPS WILL INCREASE AGAIN MONDAY AFTERNOON WITH LIFT NEAR THE TROUGH AXIS ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. THE STORMS SHOULD MOVE EAST INTO THE FA AS THE TROUGH MOVES EAST ACROSS THE FA. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS EVENING WITH STORMS INITIATING NEAR THE TROUGH IN THE WATCH AREA AND STORM MOTION 10 TO 15KTS. RECENT HEAVY RAINS AND ADDITIONAL RAIN EXPECTED SUPPORT THE WATCH. MIN TEMPERATURES TONIGHT SHOULD COOL TO THE UPPER 40S AND LOWER 50S. MAX TEMPERATURES MONDAY SHOULD RANGE FROM 65 IN EASTERN COLORADO TO 75 IN THE EASTERN FA. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 243 PM MDT SUN MAY 24 2015 MONDAY NIGHT...TROUGH SHOULD BE TRANSITIONING EASTWARD AND WITH SUBSIDENCE BUILDING IN BEGIN TROUGH AXIS SHOWERS/THUNDERSTORMS SHOULD BE ENDING FROM WEST TO EAST THROUGH THE EVENING AND OVERNIGHT. PROGRESSIVE ZONAL/WESTERLY PATTERN ESTABLISHES ITSELF ACROSS THE CENTRAL US...WITH SW FLOW DEVELOPING BY THIS WEEKEND. TREND WILL BE ACTIVE AND A WARMER WITH NEAR NORMAL TEMPERATURES THROUGH THURSDAY. LONGWAVE TROUGH REDEVELOPS ACROSS THE WESTERN US WITH 60S/70S RETURNING FRIDAY-SUNDAY. WHILE GUIDANCE IS IN GENERAL AGREEMENT ON LARGER SCALE PATTERN TRENDS THERE IS A LOT OF VARIANCE IN EVOLUTION OF SMALLER SCALE FEATURES (ESPECIALLY NEXT WEEKEND). DESPITE THIS...PRECIP SIGNAL REMAINS HIGH WITH ALL GUIDANCE AND HIGHER CHANCE/LIKELY POPS CONTINUE TO BE WARRANTED. WEAKER SHORTWAVES WILL HELP AID THUNDERSTORM DEVELOPMENT TUESDAY AND WEDNESDAY AFTERNOONS...WITH SURFACE TROUGH ACTING AS FOCUS FOR INITIATION. STRONGER LIFT WILL BEGIN TO MOVE INTO THE REGION BY THIS WEEKEND WITH COLD FRONT DROPPING SOUTH THROUGH THE REGION. MODELS CONTINUE TO SHOW 50S TO NEAR 60F TD VALUES AND MODERATE TO HIGHER INSTABILITY EACH AFTERNOON PERIOD. WEDNESDAY IN PARTICULAR LOOKS TO HAVE A BETTER POTENTIAL FOR SEVERE WITH 2000-3000 J/KG OF CAPE AND GOOD BULK SHEER ADVERTISED BY GFS/NAM ALONG/EAST OF TROUGH AXIS ALONG CO/KS BORDER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 500 PM MDT SUN MAY 24 2015 FOR BOTH TAF SITES...A VFR/MVFR MIX IN CONDITIONS IS EXPECTED FOR THE FORECAST PERIOD. BKN040-060 WILL GIVE WAY TO BKN- OVC010-030...MAINLY BETWEEN 05Z-15Z MONDAY. DURING THIS TIME 3-6SM IN RW/FOG POSSIBLE...OTHERWISE 01Z-09Z...TSRA POSSIBLE. LOOKING FOR BEFORE 05Z TRW ENDING FOR KGLD...AND 04Z-09Z FOR KMCK. WINDS SE 10-20KTS THRU 04Z-06Z...THEN LGT/VRB AROUND 5-6KTS...BECOMING NW 10-20KTS BY 14Z-16Z MONDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ090-091. NE...NONE. && SHORT TERM...FS LONG TERM...DR AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 440 PM MDT SUN MAY 24 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 440 PM MDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... A FEW SEVERE THUNDERSTORMS AND TORNADOES ARE POSSIBLE ACROSS EASTERN COLORADO INTO NORTHWEST KANSAS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF QUARTERS AND SEVERE WIND GUSTS IN AN AREA GENERALLY WEST OF KANSAS HIGHWAY 25. IN ADDITION...SLOW MOVING STORMS MAY PRODUCE HEAVY RAINFALL OVER PORTIONS OF EASTERN COLORADO. A FLASH FLOOD WATCH IS IN EFFECT FOR KIT CARSON AND YUMA COUNTIES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF HIGHWAY 25 IN NORTHWEST KANSAS MONDAY AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM TUESDAY THROUGH SATURDAY. THE BEST CHANCE FOR SEVERE WEATHER DURING THESE DAYS WILL WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 607 PM MDT SUN MAY 24 2015 KSZ041-250030- GREELEY KS- 607 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL 630 PM MDT... AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF HARTMAN...OR 13 MILES NORTHWEST OF COOLIDGE... MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS IS A LONG TRACKED STORM THAT PRODUCED HAIL TO GOLF BALL SIZE WITHIN THE PAST HOUR. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GREELEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL KANSAS. LAT...LON 3837 10204 3826 10178 3826 10204 TIME...MOT...LOC 0005Z 232DEG 14KT 3818 10218 HUSTED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 607 PM MDT SUN MAY 24 2015 KSZ041-250030- GREELEY KS- 607 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL 630 PM MDT... AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF HARTMAN...OR 13 MILES NORTHWEST OF COOLIDGE... MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM PRODUCED GOLF BALL SIZE HAIL WITHIN THE HOUR OVER EAST COLORADO. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GREELEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL KANSAS. LAT...LON 3837 10204 3826 10178 3826 10204 TIME...MOT...LOC 0005Z 232DEG 14KT 3818 10218 HUSTED
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 9 SW HAIGLER 39.92N 102.06W
05/24/2015 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
BWARRENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL ST. FRANCIS 39.77N 101.80W
05/24/2015 E0.25 INCH CHEYENNE KS PUBLIC
&&
BWARRENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL GOODLAND 39.35N 101.71W
05/24/2015 E0.25 INCH SHERMAN KS NWS EMPLOYEE
&&
BWARRENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT SUN MAY 24 2015 KSZ013-250130- SHERMAN KS- 656 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL 730 PM MDT... AT 656 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GOODLAND...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOODLAND AND EDSON. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHWESTERN KANSAS. LAT...LON 3929 10139 3926 10177 3943 10183 3956 10139 TIME...MOT...LOC 0056Z 256DEG 21KT 3937 10172 HUSTED
The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572728.